I received a call today from my sister in law and what I heard concerned me very much. My brother, like me, has type 2 although not as advanced. My sister in law was asking me about my brothers blood glucose levels and what symptoms they can bring on.
My brothers last A1C was 9.7 and he is running BG’s constantly in the mid 200’s. What outrages me about this is that his doctor is happy to let him continue. He is currently taking kombiglyze but I know that more can be done.
Now to the reason for my sister in laws call and the main reason for my concern. My brother has for the last few months experienced attacks of short breath and sometimes chest pains. He has been through extensive tests for heart problems and possible stroke and neurological issues, all these test have come back negative. Since all medical causes seem to have been eliminated his doctors are blaming anxiety and panic attacks
She is wondering if high blood glucose is the root of his problems. She says the symptoms of his attacks are shaking, severe headaches, dizziness, heaviness in his chest, sometimes with sharp pains, and tired, especially after an attack. I know from experience that high blood glucose can cause some of these. I have always called it the fog of being high but his symptoms seem extreme. I don’'t think high blood sugar are all his problems but I’m wondering if they are a trigger or a contributing factor.
Others will know better than I, but I perfectly understand both your outrage and your concern. Just reading this, I felt my hackles rise at the doctor’s smug complacency when your brother’s life is at risk.
I have a feeling high blood sugar can do all you describe because our scourge does indeed impact every cell in our bodies somehow. But others will be much more expert at answering.
I will hold you and your family in my heart and follow the discussion----Oh one thing–we diabetics inevitably become adept at advocacy on our own behalf–out of necessity. Can you speak with your brother’s doctor?..Blessings…
I could not finish the entire item… Yeah upsetting and concerning. You might encourage your brother to rethink treatment. Many times we have no idea how well we will feel until we get better. I speak from experience on this point.
I can understand your frustrations! I had a recent emergency visit with my endo’s PA about my sugars running in the 200’s for 12+ hours straight. He (and my endo) were not concerned, stating that some of their patients run much higher than this all the time. Clearly other’s high blood sugars cancel out mine?
Anyways, I have no answers for you, though I wish I did. I will leave you with this: If your brother and his wife are not happy with the doctor’s answers/treatments/solutions, find another one. I was going to find another endo, but as my deductible resets in January, I think I will find a GP that is okay with me controlling my own diabetes.
Clearly it’s the high bg and whatever effects it is having on his body. I’m not sure why that is even in question here. I would suggest a new doctor and course of treatment. High blood sugar is one of the causes listed for blood clots and strokes and we all know the other problems it leads to very well. If the tests don’t show obvious signs of blocked arteries or other issues he could still end up with serious complications and worse. Anxiety and panic attacks is a joke and is what many doctors fall back on when they either can’t or don’t want to figure out what is really going on.
If he hasn’t already, he should test his thyroid levels also because hypothyroid can cause some of those symptoms also as can hyperthyroid. I know when my bg spikes that high I feel very ill, palpitations, hot flashes, dizziness etc. - my whole body feels pressure and I feel I could have another clot or a stroke. Going up quickly is the worst.
I’m in the "get a new Doctor " Camp here. I was pushed to a new primary a while back as mine left and as the guy was going over my charts he said “you sure you’ve been diabetic for 25 years. as all my other diabetic patients look like they have one foot in grave?” He then wanted to schedule me for all kind of tests, like a stress test for no reason. As they were trying to book the test at hospital I just said “yeah, I’m not doing that” and walked out. Got my records a week later and found another doctor. Proof there are good and bad doctors just like every part of humanity… Find a good one.
YDMV, always YDMV. It’s easy to overlook since we usually say it when discussing control, but it applies to symptoms TOO. If he’s living in the 200s from dawn to dusk (and beyond), all sorts of physiological malfunctions become possible. I would torch that doctor any way you can. Your brother deserves better. At the risk of being too obvious, is there any chance you can persuade him, or his wife (or both) to come here?
P.S. At the risk of being redundant with what’s already been said, anxiety can be a very powerful agent and can produce truly serious psychosomatic symptoms. Getting the BG under control would mean at least one less thing to be worried about/frightened of. And sometimes it’s easy to forget just how scary this can be when it’s still new. Or even later on.
Sorry to hear about your brothers difficulties. His symptoms are unlikely to all be explained by high blood sugars, but certainly being very high can bring on DKA or HHS and those symptoms can include abdominal pain, weakness, fatigue and shortness of breath. You can also detect DKA with acetone like breath and ketones in the urine. The other symptoms can also be just anxiety and panic.
In either case your brother may have more serious health issues and by any measure would do much better by getting a handle on his diabetes. Sometimes D’Nial can be a powerful thing.
HUGS Bubba…I know you are concern. It can be frustrating knowing that more can be done, but no one is listening. Is there anyway you can convince them to see a different endo and get a second opinion? That might lead to investigating his other symptoms in addition to maybe addressing his high AC1 level.
Gary, so sorry to hear about your brother’s troubles. Have they thought to test his BG when he’s having one of these episodes? That might shed some light on whether high BG is playing a part in what’s going on.
Also, I’m in the it’s-time-for-a-new-doctor camp. Sounds like his current doctor isn’t taking your brother’s health seriously.
Can you talk to your brother and sister-in-law without offending? If you can, then a simple and honest report of how your BG control has added immensely to the quality of your life may enable your brother to use you experience for his benefit. In fact, since you share a good bit of DNA with your brother, I think your comments are germane and rational.
It’s interesting how so many things about diabetes get complicated by social and family dynamics. I think if you communicate from a stance of love and care, things have the best chance of improving. Perhaps arranging a meeting in a quiet and calm setting would help move things in a good direction. I would stick to reporting “I experienced” and “I feel” statements and avoid the “should” statements of conclusion.
I second what others have already recommended about doctors. An incurious doctor comprises a serious health threat. A test-happy doc holds down the other end of the spectrum. Like diabetes, it’s good to look for the doctor somewhere in the middle. Most importantly, good things tend to happen when the patient engages fully on his own behalf. That being said, that’s mighty tough when BGs are chronically out of whack.
Redundancy is important to effective communication, so at the risk of repeating myself, you might try and persuade your brother and/or sister in law to join TuDiabetes. Shared expertise aside, the peer support can really make a difference – as you know.
@Terry4. I’m hoping I can do just. I have been T2 for many years and my family has seen me utterly fail at it but they have also seen me take control in the last few years. I am hoping my experience will give me a stronger voice in an advisory role.
Looks like your sister-in-law, your brother, and his doctor should read more about the possible side effects of kombiglyze. For example:
Some people develop lactic acidosis while taking metformin. Early symptoms may get worse over time and this condition can be fatal. Stop taking Kombiglyze XR and get emergency medical help if you have even mild symptoms such as: muscle pain or weakness, trouble breathing, stomach pain, nausea, and feeling very weak or tired.
The occurrence of lactic acidosis from metformin use is rare and is associated with other health conditions such as kidney failure. As long as your doctor takes proper heed to the cautions in prescribing metformin you should not have a problem. Metformin is in fact one of the safest medications out there and there have been literally millions of patient years of data on it’s safety accumulated since it’s introduction.
I don’t believe that is what @Brian_BSC meant. As I read it he was only addressing the metformin portion of kombiglyze, he does not appear to be making a statement as to the overall safety of it.
Almost every drug out there has side effects of some kind and metformin is no different. Doctors and patients must decide if the benefits are worth any risk that exist. Metformin has proven itself to be one of the safest type 2 medications but there are times when it is not worth the risk.
This has happened with me, I recently ask to go back on metformin because I was experiencing increased insulin resistance, my doctor refused to prescribe it because I have early onset kidney issues.